Severe, Brittle, Complex Asthma and Prednisolone - side effects

Been an asthma patient since I was 18 months old and spent most of my childhood in hospital, had a intensive care admission when I was 14 which I don’t remember but got told was very serious as I was ventilated and if I didn’t wake up at a certain time they were going to turn the ventilator off as there was no chance I would have made it. Asthma seems to have calmed down since then and then moved away to derby to study there and felt like asthma totally disapperared, l moved back to my parents in London after my dad got really ill with liver failure and it got too much for me being away. And since then my asthma has just got worse and worse and my local hospital have no idea what to do so got transferred to RBH and that was the best decision they ever made.

Had my first app at RBH in November 2011 with Dr Menzies Gow and with my history he started me on 40mg for 1 week and then reduce by 10mg every 7 days till I am on maintenance dose of 10mg daily.

Had no bad asthma attacks or symptoms till I managed to catch a chest infection and then got increased again to 40mg for 5 days and reduce by 5mg every 5 days till back on maintenance of 10mg. Didn’t help as peak flow started decreasing and was quickly getting short of breath and needing my ventolin a lot more so spoke to RBH nurses and they suggested go back to 40mg for 7 days and then reduce by 5mg every 7 days. I was ok on this, till I started noticing the side effects of prednisolone and how much I have changed since being on this high dose.

I seem to have all the side effects such as: moon face, weight gain on stomach and general body swollen up. My bones are a lot weaker as I have osteopenia and family history of osteoporosis so my bones are more prone to fractures. As well as the bone problem, I seem to have very weak legs and arms that even holding a full glass hurts my hands and I cannot stay standing up for too long as my legs will eventually not be able to support my body and I will just fall down as I have done about 4 times now. Also have really bad acne all over my upper chest, neck line, neck and face that doesn’t seem to calm down and is so itchy, also seem to have more hair growth (nasty I know and I’m sorry about the detail I’m going into but it is really wearing me out). My stomach problems have also seemed to get worse and it’s just so uncomfortable. Now the biggest change I have noticed is the mood swings and total personality change. Can’t sleep at night, can’t sleep during the day so really tired, have no interest in anything I do or even used to enjoy, if I try to do something, I have no concentration levels at all and get bored so quick. Also have no tolerance of anything, get short tempered and irritated so quickly and really angry at the tiniest thing. My immune system doesn’t exist anymore as I seem to catch whatever is going round which in turn flares my asthma up so its a vicious cycle. Don’t know if this is relevant to being on prednisolone but my eye sight seems to have changed, I already have glasses but even whilst wearing my glasses I can’t see clearly so need to blink a few times to get my vision straight.

Sorry for the long read, but can anyone else relate to this as I’m getting really worn out and seems like no-one understands especially with the mood swings and I can’t seem to understand it myself. I’m so worn out from it all.

6 Replies

oldestnewest
  • Hi Nimz,

    Well, reading your post you could be describing whats been happening to me over the last couple of months with the side effects of the pred.

    I'm sorry to say i have no answers, only to sympathise and say it truly truly sucks.

    I have the same mood swings, short temper & attention span, muscle weakness, spots (argh), weight gain, hairy face, moon face, insomnia etc etc etc.

    Its not just you, you will find lots of others on here who are going throught the same.

    I get through it by thinking about the alternative and knowing that the people who care about me understand and are just glad that i'm here, hairy face and all!

    Take care and feel free to pm me anytime.

    x

  • Hi nimz sorry to hear what you're going through.

    I've been on and off prednisolone for years and it has affected my eyesight too - got cataracts in both eyes.

    This is such a depressing condition and at times it feels so hopeless. But coming on this site makes me feel less alone with it all.

    Have you ever looked at alternative therapies? I'm about to consult a homeopath - I live in hope that there is something else out there other than the dreaded pred.

    Good luck to you xx

  • Hello Nimz,

    I too am brittle on maintenance dose of pred, currently 20mg daily, been on pred permanently for over 10 years.

    I too have osteopenia,(I take Strontium and calcium for that) muscle weakness which has resulted in twanged tendons and torn muscles in legs. I now use crutches most of the time and wheelchair too....

    Weight gain, but under control though I want to shift another half stone so my SJA uniform fits better, hairiness - oh yes that too! (whips out the wax strips....)

    stomach OK most of time with Omeprazole...

    Bugs , yes get them too.

    Itchy skin etc,

    Eyes OK at the mo, just usual middle age (I don't believe I have just said that!!) near sight going...

    Moods especially with hormones.... when on high doses.

    Glad the pred had helped ... what else are you taking? I use s/c ventolin, nebs, Theophylline, the usual inhalers etc...

    Hope RBH will have some other answers for you.

    xxx

  • Hello

    All i can say is you are not alone.

    Plumie

    Edit: I am too a brittle and use a walking stick or wheelchair and my wonderful husband looks after me in my own home or out in the community.

    Recently had a bit of a run in with social services and funding cuts - not recommeded!

  • Hi

    Thank you so much for the posts, makes me feel a little better, knowing I'm not the only one going through this.

    My friends and family understand but as they don't have asthma, they don't really understand and that's frustrating.

    Angel 65 - I have various alternative therapies, tried them for 6 to 8 months and they didnt seem to work, remember trying homeopath when I was 16 or 17 and that really flared up my asthma and I got admitted into hospital for 2 weeks and sine then, not been so keen on it as the idea is to control the asthma not flare it up.

    Kate I am also on Ventolin, Seretide 500/50, Omeprazole, Flixonase Nasal Drops, Sinurinse, AdCal. It got confirmed yesterday that I will be starting the Xolair treatment on Tuesday at RBH and I'm really hoping that works as it will get me off the prednisolone forever hopefully cause I am so worn out from being on Pred and the long term effects which I already have and I'm only 25 years old!!!

    Thank you all so much!

    Nimz

  • Hey Nimz

    Couldnt help but notice your eye problems, i've been on Pred at 40mg for over 6 months now. (i also had glasses before as well) also noticed my eyesight got a lot worse. found out that my glucose was really high and apparently that can make yours eyesight worse (i wear contact lenses so it might be a little different) but if you speak to your optician, they can give you a slightly higher prescription for a short time.

    Hope that helps

    sarah xx

    Edit: i'm not a doctor or anything but its worth asking one of your doctors about,as i think sugar control is a common issue when on steroids.

You may also like...